Extreme warning on overdose drug Narcan everyone needs to know
For years heroin has been a scourge in New Jersey. Opiates and opioids have killed thousands per year for far too long. Often starting innocently with an injury and a doctor overprescribing OxyContin until a patient is addicted without knowing it was happening.
Even if the addiction didn’t start as innocently, it has affected every walk of life and the stigma at this point is undeserved. A huge help has been the overdose reversal drug Naloxone, known better as Narcan.
Narcan has brought many people back from the brink of death in an overdose. But there’s something I didn’t know until this week that you need to hear immediately.
Most of us assume incorrectly that Narcan works to neutralize and kill off the heroin you’ve taken. What it actually does is it simply blocks the receptors in the brain and doesn’t allow the opiate or opioid in your neurological system.
But here’s the warning. When you bring someone back to life with Narcan it is absolutely critical to get them to a hospital for medical attention even if they seem perfectly fine.
Because the heroin is still in their system and the Narcan is only temporary. What can often happen is hours after the Narcan wears off the heroin, if there’s still enough of it remaining in one’s system (and remember the Narcan doesn’t eliminate it it, only blocks it from getting into the brain for a short time) can come roaring back and put you right back into an overdose state. This can happen many hours later.
By getting a person to a hospital medical staff can monitor them and readminister more Naloxone if it happens. Because so many non-medical people are now being encouraged to acquire Narcan and keep on hand in case their loved one or even a total stranger overdoses in front of them, Narcan saves aren’t always at the hands of medics.
When it’s a loved one, you might worry about legal ramifications for their drug use by sending them to a hospital. You might think they seem fine enough after the Narcan and the crisis is over. That’s the danger.
Tragically it’s what happened in a New Jersey case where a mother was charged with aggravated manslaughter when her 11-month-old daughter ingested fentanyl. At first the mother used Narcan on the girl and she seemed responsive. But she didn’t seek medical attention for 48 hours. By then the baby slipped back into an overdose state and eventually died.
It was in reading about this tragic case I learned what I fear many others also didn’t know. That an overdose isn’t necessarily over once someone is revived by Narcan. No matter the relationship, no matter the repercussions, if you save someone from an overdose with Narcan, always, always got them immediate medical attention.
Goosebumps and other bodily reactions, explained
KEEP READING: 15 Natural Ways to Improve Your Sleep
Opinions expressed in the post above are those of New Jersey 101.5 talk show host Jeff Deminski only.
You can now listen to Deminski & Doyle — On Demand! Hear New Jersey’s favorite afternoon radio show any day of the week. Download the Deminski & Doyle show wherever you get podcasts, on our free app, or listen right now.